Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

August 6, 2018Saluda County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 6, 2018, 7:53 PM EDT for Saluda County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 7:53 PM EDT (23:53 UTC)
Expired
Aug 6, 2018, 8:45 PM EDT
In force
52 min
Issued by
NWS Columbia, SC

County Saluda County, SC

The radar

The Columbia radar (KCAE), 75 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS82 KCAE 062353
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
753 PM EDT MON AUG 6 2018
 
SCZ020-026-070045-
Newberry SC-Saluda SC-
753 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of southwestern Newberry
and northwestern Saluda Counties Until 845 PM EDT....

At 752 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northeast of Greenwood State Park, or 11
miles west of Newberry, moving south at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Chappells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3425 8191 3430 8190 3431 8188 3431 8176
      3407 8169 3407 8193 3413 8187 3416 8191
      3418 8190 3418 8192 3419 8192 3420 8194
TIME...MOT...LOC 2352Z 359DEG 14KT 3427 8182 

$$

RC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:40 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 6, 7:40 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
740 PM EDT Mon Aug 6 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Thursday. This will allow a return to more
typical summerlike weather with scattered mainly afternoon and
evening thunderstorms, along with a warming trend. The upper
ridge will gradually weaken late this week into this weekend as
an upper trough digs into the eastern US.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Current satellite imagery and radar returns show thunderstorms
in the Pee Dee region and along the southern coast of SC.
Numerous outflow boundaries continue to develop and cross the
area resulting in additional cells developing. With sunset
instability will begin weakening however expect some cells to
develop where outflow boundaries collide. As instability weakens
potential for severe thunderstorms will also lower with
overnight concern for locally heavy rainfall as pwat values
remain 1.8 inches or greater. Convection will dissipate late
this evening with convective debris cloudiness persisting
overnight. With light winds and cloud cover overnight lows will
be in the low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The Atlantic ridge will retrograde and build over the region
through the middle of the week. Despite the increased
subsidence, mainly scattered diurnal convection is expected
both Tuesday and Wednesday as precipitable water values remain
up around 1.75 to 2 inches and a weak lee side trough sets up at
the surface across the area. In addition, it appears that
several weak upper disturbances will cross the area along the
northern periphery of the ridge, and could aid in convective
development.

High temperatures will in the lower to mid 90s both Tuesday and
Wednesday, with nighttime lows in the lower to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A westerly flow will prevail aloft on Thursday before the upper
ridge retrogrades into the Gulf of Mexico and a trough digs
across the TN valley on Friday. The upper trough axis will swing
through on Saturday, with a deeper trough then settling in
across the eastern US late in the weekend into early next week.
Precipitation chances will increase over the weekend as a
result, but the bulk of convection is expected to remain
diurnally driven. High temperatures should be near or even
slightly below normal through the long term period given the
increased rain chances and potential for cloud cover.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Another active convective day appears to be winding down with
only a few storms northwest of Columbia on the radar. Not
confident that the storms will hold together to reach CAE/CUB so
not including thunder in the forecast but may have to amend
shortly after 00z if it continues to reach those terminals.
Elsewhere, generally high debris clouds blanket the area with no
restrictions expected through much of the night. Thinning of the
cirrus clouds later tonight may yield some fog at prone
locations OGB/AGS and have included some fog there. Hit AGS hard
again going with persistence and forecasting IFR vsbys 08z-12z
with possible intermittent LIFR vsbys and cigs during that
time. Winds will generally be light and variable to calm
overnight before picking up from the southwest after 14z.
Isolated convection again Tuesday afternoon but timing and
location too uncertain to include at this time.

EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered
thunderstorms are forecast each day. Widespread stratus and fog
may occur during the late nights and early mornings.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 2:42 AM EDT, 17 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
242 AM EDT Mon Aug 6 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070645-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
242 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 3:43 PM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
343 PM EDT MON AUG 6 2018

SCZ028-031-037-038-062030-
Calhoun SC-Clarendon SC-Sumter SC-Richland SC-
343 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of southeastern
Calhoun...west central Clarendon...western Sumter and southeastern
Richland Counties Until 430 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 343 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oakland, or near Sumter, moving southeast at
10 mph. Several other strong storms are also in the area.

  HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive
           cloud to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, Sumter, Manning, South Sumter, St. Matthews, Summerton,
Eastover, Oakland, Fort Jackson, Millwood, Pinewood, Cameron,
Paxville, Cane Savannah, Lakewood, Privateer, Wedgewood, Cherryvale,
Stateburg and Dalzell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 95 between mile markers 112 and 121.

LAT...LON 3366 8016 3355 8053 3356 8054 3356 8060
      3353 8059 3350 8069 3352 8069 3357 8075
      3405 8091 3407 8048
TIME...MOT...LOC 1943Z 328DEG 7KT 3400 8048

RC
Special weather statement, Aug 6, 4:02 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
402 PM EDT MON AUG 6 2018

GAZ077-SCZ035-036-041-062030-
Burke GA-Orangeburg SC-Barnwell SC-Bamberg SC-
402 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of southeastern Burke...
south central Orangeburg...southeastern Barnwell and Bamberg Counties
Until 430 PM EDT....

At 402 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bamberg to
Sardis, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of these storms include...
Barnwell, Bamberg, Denmark, Branchville, Sardis, Ehrhardt, Hilda,
Rowesville, Olar, Kline, Girard and Govan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3295 8182 3295 8189 3298 8190 3315 8169
      3338 8097 3337 8075 3328 8060 3313 8088
      3305 8111 3312 8119 3311 8136 3314 8148
      3316 8154 3310 8162 3304 8156 3291 8176
TIME...MOT...LOC 2002Z 290DEG 19KT 3328 8099 3300 8177

RC
Local storm report, Aug 6, 4:33 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     1 NE BURNETTOWN         33.52N 81.85W
08/06/2018                   AIKEN              SC   LAW ENFORCEMENT

            AIKEN EMERGENCY MANAGER REPORTED THAT THE
            STEEPLE FROM LANGLEY FIRST BAPTIST CHURCH
            HAD BEEN BLOWN OFF THE CHURCH.

&&

HC
Local storm report, Aug 6, 4:58 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     5 SW WILLISTON          33.36N 81.48W
08/06/2018                   BARNWELL           SC   LAW ENFORCEMENT

            BARNWELL DISPATCH REPORTED POWERLINES DOWN
            ON HWY 278 NEAR HWY 39.

&&

HC
Special weather statement, Aug 6, 7:05 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
705 PM EDT MON AUG 6 2018

SCZ021-062330-
Fairfield SC-
705 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield County Until 730 PM EDT....

At 704 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Chester State Park, or 7 miles southwest of
Chester, moving south at 10 mph.

  HAZARD...strong winds 45 to 55 mph, up to nickel sized hail,
           excessive cloud to ground lightning and localized minor
           flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Blackstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3456 8112 3449 8107 3439 8139 3446 8142
      3449 8142 3456 8143 3457 8142
TIME...MOT...LOC 2304Z 342DEG 9KT 3465 8132

RC
Special weather statement, Aug 6, 7:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
753 PM EDT MON AUG 6 2018

SCZ020-026-070045-
Newberry SC-Saluda SC-
753 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of southwestern Newberry
and northwestern Saluda Counties Until 845 PM EDT....

At 752 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northeast of Greenwood State Park, or 11
miles west of Newberry, moving south at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Chappells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3425 8191 3430 8190 3431 8188 3431 8176
      3407 8169 3407 8193 3413 8187 3416 8191
      3418 8190 3418 8192 3419 8192 3420 8194
TIME...MOT...LOC 2352Z 359DEG 14KT 3427 8182

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:52 PM EDTSpecial Weather StatementCAECalhoun38 min
Aug 6, 2:18 PM EDTSevere Thunderstorm WarningCAEAiken, Orangeburg27 min
Aug 6, 2:29 PM EDTSpecial Weather StatementCAERichland46 min
Aug 6, 2:42 PM EDTSpecial Weather StatementCAERichland48 min
Aug 6, 2:49 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg26 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell34 min
Aug 6, 3:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland27 min
Aug 6, 3:25 PM EDTSpecial Weather StatementCAEBamberg, Barnwell35 min
Aug 6, 3:43 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Richland, Sumter47 min
Aug 6, 4:02 PM EDTSpecial Weather StatementCAEBamberg28 min
Aug 6, 4:15 PM EDTAreal Flood AdvisoryCAELancaster2 hr
Aug 6, 5:36 PM EDTAreal Flood AdvisoryCAELancaster114 min
Aug 6, 7:05 PM EDTSpecial Weather StatementCAEFairfield25 min
Aug 6, 2:05 PM EDTSpecial Weather StatementCAERichmond25 min
Aug 6, 2:44 PM EDTSpecial Weather StatementCAEBurke31 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.